Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 62, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jun 14, 2001, 3:01 PM EDT for Claiborne County, Tennessee. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 14, 2001, 3:01 PM EDT (19:01 UTC)
- Expired
- Jun 14, 2001, 3:45 PM EDT
- In force
- 44 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Claiborne County, TN
The radar
The Knoxville radar (KMRX), 42 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 3:25 PM EDT | Hail 0.75 | Tazewell, TN | |
| Jun 14, 3:40 PM EDT | Thunderstorm Wind | Countywide, TN | Trees down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.0 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1921 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 844 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -38 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
077 WUUS54 KMRX 141901 SVRMRX TNC025-141945- /NEW.KMRX.SV.W.0128.141901-141945/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 301 PM EDT THU JUN 14 2001 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLAIBORNE COUNTY IN EAST TENNESSEE * UNTIL 345 PM EDT * AT 301 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR SPRINGDALE...OR 12 MILES SOUTH OF MIDDLESBOROUGH...MOVING SOUTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SPRINGDALE AROUND 310 PM EDT SANDLICK AROUND 320 PM EDT TAZEWELL AROUND 330 PM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT WHILE LIGHTNING IS IN THE AREA. $$ LAT...LON 3657 8376 3645 8389 3636 8365 3650 8341 AUSTIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:36 PM EDT, 25 minutes earlier.
Area forecast discussion, Jun 14, 2:36 PM EDT, 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 236 PM EDT THU JUN 14 2001 IN THE SHORT-TERM...MRX RADAR SHOWS A GOOD DEAL OF CONVECTION ACROSS THE PLATEAU INTO WESTERN CENTRAL VALLEY AND SOUTHEAST TENNESSEE. THIS ACTIVITY IS ASSOCIATED WITH A SHEAR AXIS OVER THE FORECAST AREA. ALSO...MSAS AND LAPS SHOWS CAPES AND LIFTED INDICES OF 2000-3000 J/KG AND -6 TO -9...RESPECTIVELY. WILL LIKELY KEEP A CHANCE POP GOING MOST LOCATIONS FOR MAINLY THIS EVENING. WHERE RAIN OCCURS... SOME AREAS OF FOG IS ANTICIPATED...SOME LOCALLY DENSE. MODELS ARE IN GENERAL AGREEMENT IN PULLING A WEAK SURFACE TROUGH INTO THE TENNESSEE VALLEY FOR FRIDAY AND THEN MOVING EAST OF THE FORECAST AREA AROUND 12Z SATURDAY. GIVEN THE ABUNDANT MOISTURE AND INSTABILITY AHEAD OF THIS FEATURE...SCATTERED SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP AHEAD OF THIS LOW LEVEL BOUNDARY. UPPER LEVEL SUPPORT IS LIMITED AS BEST DYNAMICS ALOFT MOVES NORTH AND WEST OF THE FORECAST AREA. MUCH DRIER AIR...ESPECIALLY MID AND UPPER LEVELS...MOVES INTO THE REGION FOR SATURDAY. ALSO...FORECAST SOUNDINGS SHOWS MID- LEVEL WARMING WITH A CAP DEVELOPING DURING THE DAY...SO RETURN OF DRY WEATHER FOR THIS WEEKEND THROUGH EARLY NEXT WEEK. FCSTID = 15 CHA 69 88 68 90 / 30 50 50 0 TYS 67 86 67 87 / 30 50 50 10 TRI 65 85 65 84 / 30 50 50 20 OQT 67 86 67 87 / 30 50 50 10 .MRX... NC...NONE. TN...NONE. VA...NONE. DH
In the hours before
Special weather statement, Jun 14, 10:11 AM EDT, 4 hours 50 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-142100- AREA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 1011 AM EDT THU JUN 14 2001 ...ISOLATED SEVERE THUNDERSTORMS WITH STRONG DAMAGING WINDS... HAIL AND TORRENTIAL RAINS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA... A WEAK UPPER LEVEL DISTURBANCE WILL REMAIN ACROSS THE SOUTHERN APPALACHIANS THIS AFTERNOON AND EVENING HELPING TO FOCUS THE VERY WARM...MOIST AND UNSTABLE AIR ACROSS THE REGION. SCATTERED THUNDERSTORMS WILL DEVELOP AND INTENSIFY THIS AFTERNOON ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA WITH ISOLATED STORMS POSSIBLY BECOMING SEVERE. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE DAMAGING THUNDERSTORM WINDS...HAIL UP TO DIME SIZE AND TORRENTIAL RAINS. THE HEAVY RAINS MAY PRODUCE LOCALIZED PONDING OF LOW LYING AREAS AND STREET FLOODING. SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS WILL NEED TO KEEP ABREAST OF THE POTENTIAL OF STRONG TO SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. PLEASE STAY TUNED TO YOUR NOAA WEATHER RADIO OR FAVORITE RADIO AND TELEVISION STATIONS FOR LATER STATEMENTS FROM YOUR NATIONAL WEATHER SERVICE. DH
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 12:39 PM EDT | Severe Thunderstorm Warning | MRX | Scott | 36 min |
| Jun 14, 1:27 PM EDT | Severe Thunderstorm Warning | MRX | Morgan | 48 min |
| Jun 14, 2:03 PM EDT | Severe Thunderstorm Warning | MRX | Loudon, Roane | 42 min |
| Jun 14, 2:20 PM EDT | Severe Thunderstorm Warning | MRX | McMinn | 25 min |
| Jun 14, 2:21 PM EDT | Severe Thunderstorm Warning | MRX | Rhea | 39 min |
| Jun 14, 3:07 PM EDT | Severe Thunderstorm Warning | MRX | McMinn | 38 min |
| Jun 14, 4:58 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Hawkins | 47 min |
| Jun 14, 5:46 PM EDT | Severe Thunderstorm Warning | MRX | Greene | 44 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.